A drug commonly prescribed to prevent stroke and heart attack, Niacin, has recently been found to add little benefit to the statins it is usually taken with, but it may cause significant risks, according to a new study and editorial in The New England Journal of Medicine.
About 1 in 200 patients may have died as a result of taking the deadly combination of niacin and laropiprant, a drug intended to reduce the facial flushing caused by niacin, the study found.
Unfortunately, Niacin has been used for many years because it reduces the levels of “bad,” or LDL, cholesterol and increases levels of “good,” or HDL, cholesterol while also lowering triglycerides (blood fats) and blood pressure.
While niacin drives patients’ numbers in the right directions, the new research shows that statins alone do just as good a job of preventing heart attacks and strokes. The new study is the first that is large enough — with more than 25,000 patients — to really show niacin’s limitations, he said, although a smaller study was stopped three years ago because of similar concerns.
The niacin-laropiprant possibly deadly drug combination was also associated with gastrointestinal, musculoskeletal, infectious, bleeding and diabetes-related side effects, the study found. Niacin side effects are not worth the positive changes it has on your cholesterol.